High Wind, Southern Wheatland
- When
- January 20, 1:52 PM MST to 2:52 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
Kilo RAWS reported a wind gust of 63 mph.
A strong pressure gradient developed over the area resulting in high winds across Wheatland County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong pressure gradient developed over the area resulting in high winds across Wheatland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 20, 10:06 AM MST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1006 AM MST THU JAN 20 2011
.SHORT TERM...VALID FOR TDY AND FRI...
STARTED THE BLIZZARD WARNING A FEW HOURS EARLY. WINDS INCREASED
IN STRENGTH AS EXPECTED BUT BLOWING SNOW IS ALREADY BECOMING AN
ISSUE. SURFACE OBS HAVE REPORTED VISIBILITIES AS LOW AS ONE HALF
MILE AT LIVINGSTON THIS MORNING. AN UPPER-LEVEL DISTURBANCE WILL
MOVE ACROSS THE CWA TONIGHT. KEPT POPS CONFINED TO THE MOUNTAINS
THIS AFTERNOON. SPREAD POPS ACROSS THE CWA OVERNIGHT. THE
MOUNTAINS AND LOCATIONS GENERALLY EAST OF BILLINGS WILL SEE THE
GREATEST CHANCES FOR PRECIPITATION. WILL TAKE A CLOSER LOOK AT
DAYS 2 AND 3 FOR THE AFTERNOON PACKAGE. BRS
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
UNSETTLED NORTHWEST FLOW ALOFT WILL DOMINATE THE FORECAST AREA
THROUGH THE ENTIRE EXTENDED PERIOD. SEVERAL UPPER LEVEL
DISTURBANCES WITHIN THE FLOW...EACH ABOUT 24 TO 36 HOURS
APART...WILL MOVE SOUTHEAST OUT OF CANADA ACROSS THE EASTERN HALF
OF THE STATE. THE FIRST DISTURBANCE AFFECTS THE AREA SATURDAY AS
AN ALBERTA CLIPPER TYPE LOW DROPS OUT OF CANADA ACROSS THE
EASTERN PORTIONS OF THE STATE. THIS WILL RESULT IN A GOOD CHANCE
FOR ACCUMULATING SNOW ACROSS MOST OF THE PLAINS...WITH BEST
CHANCES ACROSS THE CENTRAL AND EASTERN ZONES. THE NEXT LOW
ARRIVES SUNDAY AFTERNOON AND NIGHT BUT IS FURTHER EAST ACROSS THE
DAKOTAS. QPF AMOUNTS ARE LESS AND MORE ACROSS OUR EASTERN ZONES
WITH THIS LOW. MODELS DISAGREE BY TUESDAY INTO WEDNESDAY WITH THE
ECMWF BRINGING ANOTHER DISTURBANCE THROUGH THE NORTHWEST FLOW
WITH THE GFS KEEPING CONDITIONS DRY. GIVEN UNSTABLE NORTHWEST
FLOW...CAN'T RULE OUT SOME SCATTERED RAIN/SNOW SHOWER ACTIVITY.
AS FOR TEMPERATURES...MODELS ARE NOT SHOWING ANY ARCTIC INTRUSION
THROUGH THE EXTENDED AS 850MB TEMPERATURES LOOK TO BE ABOVE
FREEZING HEADING INTO NEXT WEEK. THIS WILL RESULT IN READINGS AT
OR SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. HOOLEY
&&
.AVIATION...
SKIES ACROSS THE FORECAST AREA WILL BE PARTLY TO MOSTLY SUNNY
TODAY WITH VFR CONDITIONS PREVAILING FOR MOST AREAS.
HOWEVER...CLOUDS WILL BE ON THE INCREASE ACROSS THE WESTERN AREAS
AS THE NEXT DISTURBANCE APPROACHES THAT AREA. THIS WILL BRING A
CHANCE FOR AFTERNOON SNOW SHOWERS TO THE MOUNTAINS AND ADJACENT
FOOTHILLS AND PLAINS INCLUDING THE KLVM AREA. IN ADDITION...WINDY
CONDITIONS WILL DEVELOP OVER THE WESTERN AND CENTRAL ZONES LATER
THIS MORNING...INCREASING THROUGH THE AFTERNOON. THE STRONGEST
WINDS WILL DEVELOP ALONG THE BEARTOOTH FOOTHILLS AND THE KLVM
AREA AND AREAS NORTH THROUGH JUDITH GAP. THE COMBINATION OF
STRONG WINDS AND FRESH SNOWFALL WILL PRODUCE AREAS OF BLOWING
SNOW AND SIGNIFICANTLY REDUCED SURFACE VISIBILITIES. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 030 027/039 028/035 022/037 024/036 025/041 027/039
0/N 21/B 44/S 11/B 21/B 12/O 22/O
LVM 028 023/037 025/034 015/032 014/034 020/037 022/035
1/Q 32/J 54/S 11/B 21/B 12/S 22/S
HDN 027 021/036 021/035 020/031 022/036 023/040 025/040
0/B 43/J 44/S 22/S 21/B 12/S 22/S
MLS 022 022/034 019/029 016/036 022/029 019/036 022/033
0/B 82/J 26/S 22/O 21/B 12/S 22/S
4BQ 024 021/036 019/033 017/035 022/033 019/039 023/036
0/B 94/W 26/S 32/O 32/S 12/S 22/S
BHK 019 017/031 012/027 012/031 017/027 016/033 020/031
2/S 94/J 16/S 32/S 22/S 12/S 22/S
SHR 027 021/037 021/035 018/036 022/034 023/040 024/038
1/B 56/J 36/S 23/O 42/S 12/O 22/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST FRIDAY FOR ZONES
28-63.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST FRIDAY FOR
ZONE 34.
BLIZZARD WARNING IN EFFECT UNTIL 5 AM MST FRIDAY FOR ZONES
41-65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST FRIDAY FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 336 AM MST THU JAN 20 2011 MTZ028>042-056>058-063>068-WYZ098-099-211045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 336 AM MST THU JAN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT VERY STRONG WESTERLY WINDS WILL DEVELOP OVER WESTERN AREAS THIS MORNING AND CONTINUE THROUGH LATE THURSDAY NIGHT. IN AREAS WITH FRESH SNOW COVER...THE STRONG WINDS WILL CREATE BLIZZARD CONDITIONS ALONG WITH SIGNIFICANT DRIFTING SNOW. THOSE PLANNING TRAVEL ON INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON...AND ON HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP SHOULD BE PREPARED FOR NEAR WHITEOUT CONDITIONS IN BLOWING SNOW AS WELL AS DANGEROUS CROSS WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS OVER THE WESTERN AREAS WILL DIMINISH BY FRIDAY MORNING. POOR TRAVEL CONDITIONS CAN STILL BE EXPECTED DUE TO SNOW DRIFTING OVER AREA ROADS. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATE TONIGHT AND WILL BRING PERIODS OF SNOW. TWO INCHES OF SNOW IS POSSIBLE OVER SOUTHEAST MONTANA BY LATE FRIDAY MORNING. SNOW COULD BE HEAVY AT TIMES OVER THE NORTHEAST BIG HORN MOUNTAINS WHERE 6 TO 10 INCHES OF SNOWFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
Kilo RAWS reported a wind gust of 63 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273175.